Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 7, 2016Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Aug 7, 2016, 6:36 PM MDT for Flathead County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 6:36 PM MDT (00:36 UTC)
Expired
Aug 7, 2016, 7:15 PM MDT
In force
39 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 172 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS85 KMSO 080036
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
636 PM MDT SUN AUG 7 2016
 
MTZ002-080115-
WEST GLACIER REGION MT-
636 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 715 PM MDT...

AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST GLACIER...OR 21 MILES NORTHEAST OF EVERGREEN...MOVING NORTHEAST
AT 20 MPH.

PEA SIZE HAIL WITH VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM.
SIMILAR STORMS HAVE PRODUCED TWO INCH PER HOUR RAINFALL RATES.

LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...LAKE MCDONALD...APGAR AND CORAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4865 11374 4862 11375 4859 11366 4860 11364
      4859 11362 4858 11361 4858 11360 4836 11393
      4846 11414 4873 11392
TIME...MOT...LOC 0034Z 215DEG 18KT 4847 11397 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:49 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 2:49 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Sun Aug 7 2016

...Strong thunderstorms this afternoon and evening for western
Montana...

.DISCUSSION...A few strong thunderstorms have already developed
this afternoon across SW and NW Montana, creating 30-40mph wind
gusts and small hail. Further development will be possible in
those locations this evening. Mid and upper level clouds that
moved into west-central Montana late this morning has kept most
thunderstorm development at bay for the time being. Some clearing
in the next couple hours may help temperatures increase, which
will increase the possibility for development, however the best
locations for strong storms will be NW and SW Montana.

These thunderstorms have much more moisture associated with them
compared to the ones yesterday evening. As such, brief heavy rain
is likely if caught under one of the stronger cores. One
particular location of concern is Glacier National Park this
evening. Strong thunderstorms are expected in that area around
5pm, lasting through later this evening. If one of these storms
tracks over the Going To The Sun Road, rock and debris flows will
be a concern. Therefore, the flash flood watch remains in effect
until 8PM.

Showers and thunderstorms will diminish and move east out of the
region after sunset this evening, with skies clearing by sunrise
Monday morning. Valleys that do receive rain today, could see
patchy fog for a couple hours after sunrise.

After a short break in the active weather, isolated showers and
thunderstorms will develop late Monday afternoon and evening ahead
of an approaching low pressure system. More widespread rain
showers will move in as this slow system moves over the Northern
Rockies through mid week. Many areas could see a prolonged period
of beneficial light rain. High temperatures will also run 5-10
degrees below normal for this time of year.

By the end of this week, a ridge of high pressure will begin to
build over the area, which will push the low pressure system out
of the area and allow for a warmer and drier pattern to return.

&&

.AVIATION...A mixed bag of aviation impacts is expected for all
terminals through about 08/0600Z. Most locations will, if not
already, see impacts from vicinity thunderstorms or will be
directly hit by thunderstorms through 08/0200Z. The most common
impacts will be erratic and gusty outflow winds, abundant
lightning, and heavy rainfall that may lower visibility
temporarily. Once this system loses daytime heating and all
initiating atmospheric factors, convective activity will
diminish. Expect much improved conditions through Monday
afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 8 PM MDT this evening West Glacier
     Region.

ID...&&

In the hours before

Local storm report, Aug 7, 4:15 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
415 PM MDT SUN AUG 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 SW NEWCOMB            45.90N 112.55W
08/07/2016  E1.00 INCH       SILVER BOW         MT   TRAINED SPOTTER

            OVER 1 INCH HAIL FALLING STARTING AT 4:06PM
            MDT. STILL FALLING AT 4:11PM.

&&

LV
Special weather statement, Aug 7, 4:43 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
443 PM MDT SUN AUG 7 2016

MTZ003>005-043-072315-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
FLATHEAD/MISSION VALLEYS MT-LOWER CLARK FORK REGION MT-
443 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA AND SOUTH
CENTRAL LAKE COUNTIES UNTIL 515 PM MDT...

AT 441 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR EVARO...OR 14 MILES NORTH OF MISSOULA...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EVARO AND ARLEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4696 11408 4707 11426 4739 11391 4721 11361
TIME...MOT...LOC 2241Z 223DEG 34KT 4708 11408
Special weather statement, Aug 7, 5:13 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT SUN AUG 7 2016

MTZ002-003-043-072345-
POTOMAC/SEELEY LAKE REGION MT-FLATHEAD/MISSION VALLEYS MT-
WEST GLACIER REGION MT-
513 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FLATHEAD...
NORTHEASTERN MISSOULA...NORTHWESTERN POWELL AND SOUTHEASTERN LAKE
COUNTIES UNTIL 545 PM MDT...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF ST. IGNATIUS...OR 29 MILES SOUTH OF POLSON...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF
HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. IGNATIUS...CONDON...SALMON PRAIRIE...FORT CONNAH AND KICKING
HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4712 11383 4734 11420 4778 11367 4748 11319
TIME...MOT...LOC 2313Z 223DEG 49KT 4730 11393
Special weather statement, Aug 7, 5:16 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
516 PM MDT SUN AUG 7 2016

MTZ006-043-072345-
POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
516 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...
NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 545 PM
MDT...

AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF BONNER-WEST RIVERSIDE...OR 11 MILES SOUTHEAST OF
MISSOULA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...POTOMAC...TURAH AND TWIN CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4662 11380 4682 11392 4709 11358 4685 11342
TIME...MOT...LOC 2316Z 222DEG 30KT 4675 11383
Local storm report, Aug 7, 6:15 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
615 PM MDT SUN AUG 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HEAVY RAIN       LAKE MCDONALD           48.62N 113.88W
08/07/2016  E0.90 INCH       FLATHEAD           MT   LAW ENFORCEMENT

            THUNDERSTORM CAUSED HEAVY RAIN TO RUSH INTO
            LAKE MCDONALD LODGE, LEADING TO ANKLE DEEP
            WATER INSIDE. VISIBILITY WAS REDUCED TO LESS
            THAN 100 FEET DURING THE HEAVY RAIN AND
            HAIL.

&&

LV
Special weather statement, Aug 7, 6:36 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
636 PM MDT SUN AUG 7 2016

MTZ002-080115-
WEST GLACIER REGION MT-
636 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 715 PM MDT...

AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST GLACIER...OR 21 MILES NORTHEAST OF EVERGREEN...MOVING NORTHEAST
AT 20 MPH.

PEA SIZE HAIL WITH VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM.
SIMILAR STORMS HAVE PRODUCED TWO INCH PER HOUR RAINFALL RATES.

LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...LAKE MCDONALD...APGAR AND CORAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4865 11374 4862 11375 4859 11366 4860 11364
      4859 11362 4858 11361 4858 11360 4836 11393
      4846 11414 4873 11392
TIME...MOT...LOC 0034Z 215DEG 18KT 4847 11397

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:06 PM MDTFire Weather WatchMSOBeaverhead, Jefferson, Madison, Silver Bow13 hr
Aug 8, 5:14 PM MDTSpecial Weather StatementMSOGranite31 min
Aug 8, 5:37 PM MDTAreal Flood AdvisoryMSOGranite53 min
Aug 8, 5:45 PM MDTSpecial Weather StatementMSOPowell45 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.